Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 304, NWS Des Moines, IA

July 22, 2001Polk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 22, 2001, 4:23 PM CDT for Polk County, Iowa. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 22, 2001, 4:23 PM CDT (21:23 UTC)
Expired
Jul 22, 2001, 5:05 PM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Polk County, IA

What was reported inside it

TimeReportWhereRemark
Jul 22, 4:23 PM CDTThunderstorm Wind 57 EMitchellville, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.4 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2718 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

946 
WUUS53 KDMX 222123
SVRDSM
IAC153-222205-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
423 PM CDT SUN JUL 22 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN POLK COUNTY IN CENTRAL IOWA

* UNTIL 505 PM CDT

* AT 421 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BONDURANT...OR ABOUT 13 MILES NORTHEAST OF
  DES MOINES...MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  IN BONDERANT NOW
  IN ALTOONA BY 425 PM
  NEAR MITCHELLVILLE BY 4:40 PM

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

DAMAGING STRAIGHT-LINE WINDS OVER 75 MPH CAN SOUND JUST LIKE A
TORNADO AND CAUSE JUST AS MUCH DAMAGE.

LAT...LON 4183 9336 4181 9356 4156 9355 4160 9334

SEARCY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:35 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 22, 2:35 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
235 PM CDT SUN JUL 22 2001

SHORT TERM...
TOUGH FORECAST TODAY DEALING WITH HEAVY RAIN THREAT AND REMAINING HEAT
IN SOUTHERN IA.  PUSHING 100 DEGREE TEMPS IN SOUTHERN IA TODAY AND
HEAT INDICES GETTING CLOSE TO WARNING CRITERIA.  WILL HOLD ONTO THE
HEAT ADVISORY THROUGH THIS EVENING S HALF BASED ON UNCERTAINTY OF
CONVECTIVE/OUTFLOW TRENDS FOR LATER TONIGHT.  WELL DEFINED OUTFLOW
BOUNDARY IN PLACE AS OBSERVED BY IMAGERY AND OBS, BASICALLY JUST N
OF I-80.  COULD SEE SOME NEW ISOLD CONVECTION ALONG IT AS
CONVERGENCE A BIT BETTER THAN YESTERRDAY.  SOME WEAKENING TO
NORTHERN IA CONVECTION, BUT IT HAS STOPPED DEVELOPING INTO NE NEBR
WHERE 850 MB FRONTOGENEIS IS INCREASING UP THROUGH THE BLACK HILLS
REGION.  META IS MODEL OF CHOICE, BUT WILL RELY MORE ON CONCEPTUAL
THINKING FOR TONIGHT.  SHORTWAVE COMING UP THROUGH KS INTO SW IA MAY
BECOME A PLAYER AS FASTER MOVING WAVE IN NW NEBRASKA INTERACTS WITH
OUTFLOW BOUNDARY.  SURFACE GEOSTROPHIC WINDS AT 18Z ARE CONCERNING
ME WITH 30KT IN KS AND A FORECAST LLJ OF 35-40 KT TONIGHT.  THIS
SHOULD ENHANCE ISENTROPIC ASCENT OVER OUTFLOW BOUNDARY IN NORTHERN
NE INTO SOUTHERN SD.  CURRENT CONVECTION MAY JUST EXPAND, WITH
TRAINING LIKELY ALONG BOUNDARY PER CORFIDI VECTORS, AND PERSISTENT
RADAR TRENDS TODAY.  MADDOX MESOHIGH TYPOLOGY LOOKING GOOD.  AS
RIDGE BEGINS TO FLATTEN THROUGH MONDAY, THIS MAY SIGNAL THE
BEGINNING OF RINGING OUT THIS SOAKED 2.0 INCH PWAT ATMOSPHERE.
MEASURED RAINFALL RATES THE LAST COUPLE DAYS AND ANY TRAINING WOULD
EQUATE TO LOCAL FLASH FLOOD PROBLEMS, ESPECIALLY IN NC/NE IA WHERE
FFG VALUES HAVE FALLEN.  COULD EASILY SEE 3-6 INCH RAIN LOCALLY
WHERE TRAINING OCCURS.  DAMAGING WIND THREAT STILL EXISTS WITH HIGH
CAPES AND A BIT MORE MID LEVEL PUSH WITH SHORTWAVE.  AFTER
COORDINATION, WILL ISSUE FFA N OF HIGHWAY 30 TONIGHT.  WILL GO
CATEGORICAL WORDING N AND 40 POPS LATE FAR SOUTH BARRING DEVELOPMENT
THE NEXT COUPLE OF HOURS.

LONGER TERM...
MODELS PUSH OUTFLOW BOUNDARY INTO SOUTHERN IA, SO NOT OUT OF THE
WOODS S HALF MONDAY OR MONDAY NIGHT.  MCS ACTION SHOULD DEVELOP IN
THE HIGHER TERRAIN OF NE/WY MOVING INTO IA TOWARD TUESDAY MORNING.
WILL KEEP POPS LOW N AND A BIT HIGHER S.  TUESDAY COULD BE AN ACTIVE
AND WET DAY, SO WILL BE ABLE TO COOL TEMPS AND KEEP POPS UP.  NEW
LONGER RANGE INFORMATION SUGGEST WED/THU MAY BE A DRIER PERIOD WITH
FRI/SAT WETTER.  WOULD LIKE MORE CONSISTENCY BEFORE CHANGING MUCH TO
THE EXTENDED, SO WILL GO THAT ROUTE FOR NOW.

COORDINATION WITH FSD/MPX/ARX.

.DSM...FLASH FLOOD WATCH TONIGHT ALONG AND N OF KDNS-KAMW-KMIW
HEAT ADVISORY TIL 9 PM  ALONG AND S OF KADU-DSM-KTNU

KULA

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:20 PM CDTSevere Thunderstorm WarningDMXPolk45 min
Jul 22, 5:09 PM CDTSevere Thunderstorm WarningDMXPolk41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.